Popular antidepressant drugs cause organ damage

If you suffer from depression, the promise of relief in the form of a little pill can seem like a lifeline. But research shows that antidepressant drugs have few–if any–real benefits. Plus, a brand new study uncovered another big problem with these drugs. They damage one of your major organs. I’ll give you all the details about that new study in a moment. But first, let’s look at how antidepressant drugs began their recent fall from grace.

In 2008, a British researcher named Irving Kirsch and his team conducted a major analysis of antidepressants. For the first time ever, they gained access to a mother-load of unpublished clinical trial data on antidepressants held by the FDA. (This is part of the growing problem of drug companies publishing only positive results for their studies. They leave the whole truth languishing on their dusty shelves. More about this problem in an upcoming Daily Dispatch article) The researchers actually had to file a Freedom of Information Act (FOIA) request to get to it.

And what they found was astounding.

When they examined new data, they found that antidepressants benefit the patient even less than what we had originally been told.

Overall, researchers said they found “little evidence to support the prescription of antidepressant medication to any but the most severely depressed patients.” In other words, for most people, the drugs just don’t help.

A subsequent evaluation turned up the same results. This time researchers wrote, “antidepressant drugs are much less effective than is apparent from journal articles.”

Well, last month, across the pond, French researchers published even more disturbing evidence about antidepressant drugs. They can cause liver injury. Even at normal, therapeutic doses. And in some cases, the damage is permanent. This is similar to the problem with acetaminophen (Tylenol).

So now, we must face the grim realities about these drugs. Not only do they not work effectively for most people who take them. They can also cause real physical harm.

For this study, French researchers reviewed all the published studies dating back to 1965 that involved antidepressants and liver injuries. This turned up 158 reports. Including 88 case reports, 38 original research studies, and 32 review studies.

Using that data, they estimated that 0.5 percent to 3 percent of patients who take antidepressants develop elevated liver function enzymes. And this indicates damage to liver cells.

Now, 0.5 to 3 percent may not sound like a lot. That is, until you realize that doctors write more than 250 million prescriptions for these drugs every year. So, assuming one prescription per patient, that’s up to 7.5 million patients who could develop liver problems by taking these drugs.

According to the data, liver damage can occur as soon as a few days after starting the drug. Or up to six months into the regimen. So far, it takes an unpredictable path. And they didn’t find a link to dosage. In other words, we can’t assume that the higher dosages are the problem. Any dose might be dangerous, according to the data.

The researchers did uncover one trend: Older adults appear most vulnerable. Especially those who take multiple drugs.

Of course, the liver is the first line of defense against any ingested chemicals. Including antidepressant drugs. So when you think of it that way, all anti-depressants can be toxic to the liver. Researchers don’t yet understand how or why these drugs disrupt liver function. Just that they do.

Which drugs appear to cause the most problems?

Researchers mainly pointed to MAO inhibitors, tricyclic antidepressants (TCAs), nefazodone, buproprione, duloxetine and agomelatine, and trazodone. Some of these are the newer SSRIs. But older psychiatric drugs have their problems too. In fact, researchers link older antidepressants, such as MAO inhibitors, to problems in the liver and the gallbladder.

I often report on the major dangers of antidepressants. That’s because I’ve seen the tragedies they can cause, firsthand. In my forensic medicine practice, I saw case after case of chronically depressed patients with suicidal thoughts. They were too depressed to take action and do anything about it. Until they starting taking an antidepressant, that is. Once the drugs kicked in, the patients still had their suicidal thoughts. And the drug gave them the energy to act on these thoughts. The results were tragic.

As I’ve said before, it’s not that antidepressants don’t improve some symptoms of depression. It’s just that they often improve the wrong symptoms.

Last year in my newsletter Insiders’ Cures, I wrote an article about “Nature’s answer to depression.” I told you about 9 natural ways to optimize your levels of serotonin–the “feel good” neurotransmitter. Subscribers to Insiders’ Cures can find an archived copy of that report here on my website. If you’re not yet a subscriber, now’s the perfect time to get started. In addition, experts consider St. John’s wort an effective tool for mild-to-moderate depression. But not for severe depression. And this new research indicated that antidepressant drugs may be appropriate only for severe depression. So, in a perfect world, we would treat less-severe depression with the safer herb. And reserve the dangerous drug for truly severe cases.

And in the meantime…

If you take any antidepressant, make sure to ask your doctor to monitor your liver function with simple blood tests. And if you develop jaundice (yellowing of the skin or eyes), stop taking the drug. And consult with your doctor immediately.

Sources:

  1. “Initial Severity and Antidepressant Benefits: A Meta-Analysis of Data Submitted to the Food and Drug Administration,” PLoS Med. 2008;5(2):e45.
  2. “Antidepressant-Induced Liver Injury: A Review for Clinicians,” Am J Psychiatry 2013 published online December 20, 2013
  3. “Director’s Blog: Antidepressants: A complicated picture,” National Institute of Mental Health (www.nimh.nih.gov) December 6, 2011
  4. IMS Health National Prescription Audit PLUS.
  5. “Efficacy of antidepressants,”      BMJ 2008; 336:516

 

 

 


CLOSE
CLOSE